Neuropediatrics 1992; 23(5): 272-275
DOI: 10.1055/s-2008-1071357
Case report

© Georg Thieme Verlag KG Stuttgart · New York

Severe Adverse Reaction to Carbamazepine: Significance of Humoral and Cellular Reactions to the Drug

G.  Horneff , H. G. Lenard , V.  Wahn
  • Department of Pediatrics, University of Düsseldorf, Moorenstr. 5, Düsseldorf, Germany
Further Information

Publication History

Publication Date:
19 March 2008 (online)

Abstract

Hypersensitivity to carbamazepine is a wellknown phenomenon. The involvement of several organ systems including liver, kidney, bone marrow and other organs have been described. We have observed a 7-year-old boy who had been treated with carbamazepine for seizures. After 10 days of treatment he developed a severe illness with skin rash, high fever, lymphadenopathy, hepatosplenomegaly and lymphopenia. Only slightly decreased complement components and increased complement split products but no circulating immune complexes were demonstrable on admission. Anti-carbamazepine antibodies, T-cell-activation and a significant T-cell reactivity against carbamazepine were found, indicating specific hypersensitivity. Complete recovery was observed after discontinuation of the drug and steroid treatment.